Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Melbourne, FL

June 23, 2004Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 23, 2004, 3:39 PM EDT for Saint Lucie County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 3:39 PM EDT (19:39 UTC)
Expired
Jun 23, 2004, 4:30 PM EDT
In force
51 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 231939
SVRMLB
FLC111-232030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST. LUCIE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 430 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM NEAR SAINT LUCIE WEST TO 9
  MILES SOUTHWEST OF PORT SAINT LUCIE. THE STORMS WERE DRIFTING
  INLAND AT 5 MPH.

THESE STORMS WRE ALSO PRODUCING EXCESSIVE LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2746 8036 2737 8039 2722 8043 2722 8065
          2737 8056 2749 8036 2749 8032

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT WED JUN 23 2004

.DISCUSSION...DRY AIR JUST ABOVE THE SURFACE IS MIXING DOWN TO THE
SFC PRODUCING LOWER DEWPOINTS THAN WE HAVE SEEN IN A WHILE AND
SPARSE RAGGED-LOOKING CU. CLEARLY THIS DOES NOT BODE WELL FOR HIGH
RAIN/STORM CHANCES THRU THE EVENING. MOISTURE INCREASES AS YOU GO
NORTH...WHERE STRONG STORMS HAVE DEVELOPED AND HAVE PUT OUT AN
OUTFLOW BOUNDARY WHICH IS ENTERING NORTHERN VOLUSIA. AS EXPECTED
EAST COAST SEA BREEZE HAS DEVELOPED FROM THE CAPE SOUTHWARD BUT NO
CONVECTION OCCURRING ALONG IT AT THIS TIME. PRIMARY CONCERN FOR
STORMS IS VOLUSIA COUNTY WHERE  SEA BREEZE IS LIKELY SITTING JUST
OFFSHORE. INTERACTION BETWEEN OUTFLOW FROM NORTHERN CONVECTION AND
SEA/LAKE BREEZE BOUNDARIES MAY PROVIDE ENOUGH LOW LEVEL FORCING TO
GENERATE A STORM OR TWO OVER NORTHERN LAKE/VOLUSIA COUNTIES.
ALTHOUGH COVERAGE OF ANY STORMS WILL BE LOW...THERE IS ENOUGH
INSTABILITY TO ALLOW ANY STORM TO GO SEVERE WITH DAMAGING DOWNBURST
WINDS. BUT CANT JUSTIFY MORE THAN 20% POP THRU THE EVENING ACROSS
NORTH HALF OF FA WHERE AN EAST/WEST BREEZE COLLISION COULD MUSTER
ENOUGH INSTABILITY TO PRODUCE A STORM. ISOLATED STORMS ALSO POSSIBLE
NEXT FEW HOURS AROUND LAKE OKEECHOBEE AS THE EAST COAST BREEZE
INTERACTS WITH THE LAKE OKEE BREEZE. AGAIN...COVERAGE NOT HIGH BUT
SEVERE POTENTIAL IF STORM CAN DEVELOP.

THU...RIDGE AXIS WILL CONTINUE TO DRIFT NORTHWARD TO A POSITION
CENTERED ACROSS THE NORTHERN PORTION OF THE CWA. MEANWHILE...DRIER
AIR CIRCULATING AROUND THE WEST SIDE OF AN UPPER LOW IN THE BAHAMAS
WILL AFFECT THE COASTAL COUNTIES. FURTHER INLAND...AN ACTIVE SEA
BREEZE COLLISION WILL TAKE PLACE. DRIER AIR IN THE MID LEVELS WILL
INCREASE CHANCES FOR ISOLATED STRONG TO SEVERE AFTERNOON
STORMS...MAINLY WEST OF THE I-4 CORRIDOR. WEAK PVA WILL ALSO AID
DEVELOPMENT. HOWEVER...WITH LOWER PWATS STORM COVERAGE WILL LIKELY
BE BELOW CLIMATOLOGICAL NORMS. WILL TAPER POPS FROM AROUND 30
PERCENT NORTHWEST TO AROUND 15 PERCENT SOUTHEAST.

FRI...RIDGE AXIS WILL DRIFT BACK TO THE SOUTH...PRODUCING A WEAK
SOUTHWEST STEERING FLOW. PRECIPITATION WILL BECOME MORE WIDESPREAD
APPROACHING CLIMATOLOGICAL VALUES. STRONG STORMS WILL AGAIN BE
LIKELY ACROSS THE INTERIOR COUNTIES.

SAT-SUN...RIDGE AXIS WILL MEANDER NORTH AND SOUTH ACROSS THE CWA.
PWATS GENERALLY BETWEEN 1.7 AND 2.0 INCHES WILL RESULT IN
PRECIPITATION COVERAGE CLOSE TO CLIMO. GREATEST THREAT FOR STORMS
WILL CONTINUE TO BE ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE
FORECAST AREA.

MON-WED...HIGHEST CONCENTRATION OF STORMS WILL REMAIN WILL NORTH OF
THE REGION...ALONG A STATIONARY FRONTAL BOUNDARY STRETCHING THROUGH
THE SOUTHEAST STATES. FLOW WILL TURN TO THE SOUTHEAST AS THE RIDGE
AXIS LIFTS NORTHWARD. STRENGTH OF THE FLOW SUGGESTS LATE NIGHT/EARLY
MORNING SHOWERS ALONG THE TREASURE COAST WITH A GREATER COVERAGE
ACROSS THE INTERIOR EACH AFTERNOON.

&&

.MARINE...WITH THE RIDGE AXIS GENERALLY ROUGHLY CENTERED OVER THE
COASTAL WATERS...WINDS WILL ONLY TOP OUT AROUND 10 KT. WINDS
GENERALLY OUT OF THE SOUTH AND SOUTHWEST WILL BECOME ONSHORE EACH
AFTERNOON. SEAS REMAIN QUITE LOW WILL LITTLE TO NO CONTRIBUTION FROM
SWELLS. CONDITIONS WILL GENERALLY REMAIN TRANQUIL EXCEPT FOR LOCALLY
STRONG WINDS AND ROUGH SEAS IN LIGHTNING STORMS TRACKING OFFSHORE
NORTH OF THE CAPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  93  73  92 /  20  20  20  50
MCO  74  93  73  93 /  20  30  20  40
MLB  73  91  74  91 /  10  20  20  40
VRB  73  91  74  90 /  10  20  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KELLY
LONG TERM....HIRSCH
Hazardous weather outlook, Jun 23, 11:46 AM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1146 AM EDT WED JUN 23 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
232100-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
1146 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

...THUNDERSTORM IMPACT...
DRIER AIR WILL LIMIT STORM COVERAGE FOR MUCH OF THE AFTERNOON FROM
ORLANDO SOUTHWARD. HIGHER MOISTURE VALUES ACROSS LAKE AND VOLUSIA
COUNTIES WILL PRODUCE HIGHER STORM CHANCES THIS AFTERNOON. THE EAST
COAST SEA BREEZE WILL DEVELOP EARLIER AND PUSH INLAND FARTHER THAN
YESTERDAY. A COLLISION WITH THE WEST COAST BREEZE WILL OCCUR OVER
INTERIOR COUNTIES TOWARD EVENING WITH SCATTERED STORMS DEVELOPING
FROM OSCEOLA COUNTY NORTHWARD. STORM MOVEMENT WILL BE EAST NORTHEAST
AT 15 TO 20 MPH ACROSS BREVARD AND VOLUSIA COUNTIES THEN OFFSHORE.
ALTHOUGH COVERAGE OF STORMS IS NOT EXPECTED TO BE HIGH...STORMS THAT
DEVELOP TODAY HAVE A GREATER POTENTIAL TO PRODUCE DAMAGING WINDS AND
EVEN LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING WILL ALSO ACCOMPANY
THE STRONG STORMS.

SEEK SHELTER IN AN ENCLOSED BUILDING OR AUTOMOBILE IF YOU ARE CAUGHT
OUTSIDE AS A LIGHTNING STORM APPROACHES. PICNIC SHELTERS AND
CONVERTIBLE AUTOMOBILES OFFER...NO PROTECTION...FROM THE DANGERS OF
LIGHTNING. LIGHTNING CAN STRIKE WELL IN ADVANCE OF THE STORM AND LONG
AFTER THE STORM HAS PASSED YOUR LOCATION. SEEK SHELTER BEFORE THE
STORM ARRIVES AND REMAIN IN THE SHELTER UNTIL THE STORM IS WELL
PAST THE AREA.

...FLOOD IMPACT...
HEAVY RAIN WILL ACCOMPANY SOME STORMS TODAY WITH LOCALIZED AMOUNTS
AROUND 2 INCHES POSSIBLE. THIS WILL CAUSE TEMPORARY FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS AS WELL AS SOME ROADWAYS...ESPECIALLY
IF AREAS HAVE RECEIVED HEAVY RAIN IN PREVIOUS DAYS.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED THUNDERSTORMS WILL SPREAD OFFSHORE VOLUSIA COUNTY THIS
AFTERNOON WITH ADDITIONAL STORMS MOVING OFFSHORE BREVARD AND VOLUSIA
COUNTIES THIS EVENING FOLLOWING A SEA BREEZE COLLISION OVER THE
MAINLAND. STORMS THROUGH THIS EVENING WILL BE CAPABLE OF PRODUCING
SQUALLY WINDS OVER 35 KNOTS...IN ADDITION TO LOCALLY ROUGH SEAS...
VISIBILITY NEAR ZERO IN HEAVY RAIN...AND FREQUENT CLOUD TO WATER
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
SIMILIAR WEATHER PATTERN THROUGH MONDAY AS THE HIGH PRESSURE RIDGE
AXIS WILL REMAIN OVER THE SOUTHERN HALF OF THE FLORIDA PENINSULA
BEFORE SHIFTING TO NORTH FLORIDA TUESDAY. SEA BREEZES WILL FORM OVER
THE SOUTHERN HALF BY MID AFTERNOON EACH DAY...THEN LATER NORTH OF
THE CAPE. SOUTHWEST STEERING WINDS WILL PUSH STORMS THAT FORMED OVER
THE INTERIOR TOWARD THE COAST EARLY EVENING. MAIN HAZARD WILL BE
LIGHTNING STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

KELLY

In the hours before

Special weather statement, Jun 23, 3:18 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
318 PM EDT WED JUN 23 2004

FLZ059-232000-
ST. LUCIE-
318 PM EDT WED JUN 23 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL IN ST. LUCIE COUNTY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL NORTH OF
SAINT LUCIE WEST...ALONG INTERSTATE 95 AT HIGHWAY 709. THE STORM WAS
NEARLY STATIONARY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.